Thanks Nextstep, yes cancer certainly does focus the mind which I'm hoping will be a positive side effect of cancer in the long run.
I know what you mean about nagging - my two have now taken to wearing noise reducing headphones at all times while in the house so they can't hear me!
I'm on a mid strength does of citalopram (30mg), I definitely feel better in myself, sleeping better and have more energy in the day. It's difficult to say if this is due to the citalopram as maybe I would be feeling better anyway - on balance, I think it has helped. It's certainly helped with the hot flushes which was an unexpected bonus.
Lu - I just wanted to say to you that despite all I said my life is better now than before the split. I'm not saying that would be the case for you, that's a very personal decision, and I wish you the strength and wisdom to make the right one for you at the right time. Cancer does help to focus the mind doesn't it?
As to the question whether the teenagers could do more to help, yes they could. The trouble is that the nagging them to do things is incredibly wearing, more tiring than doing things myself, but I do persevere! They aren't bad really - just teenagers!
Thank you all so much for your support - and for some very perceptive comments. My ex said I wouldn't be able to cope so I suppose I do feel that I have to prove that I can. And I do cope, because not coping isn't an option, but I must admit I am the kind of person for whom just coping isn't good enough. I want to do everything as well as I can but I have tried to be sensible and let the less important things slide. My family are supportive but my parents are getting on now so I tend to ask them to help when I really need to.
I think you are right about Tamoxifen and cognitive abilities. I remember my surgeon saying that it can make you feel like you do after a bad night's sleep and I suppose it is a bit like that, just not fully functioning.
I am concerned about asking for Citalopram because my ex took it and it didn't really seem to help him plus I don't want more side effects or to be labelled depressed. Do you think it really helps?
Yes, it is certainly possible to have delayed side effects from tamoxifen, as with any drug. But working 50 hours a week while bringing up two teenagers single handedly is no small task for anyone, let alone for someone on tamoxifen. I have been an tamoxifen for 7 months following WLE and rads and really struggle with exhaution which I never did before. I am 45 and at times feel like an old lady but have realised that I need to pace myself more and allow my body time to catch up with itself now and then. My GP has prescribed citalopram which does seem to have helped and I feel like I have a bit more energy now but it's a long road.
Forgive me if I'm jumping the gun here but could there be the possibility that you are trying too hard to be superwoman and putting too much pressure on yourself by proving to all that you can do this alone due to your decision to end your marriage? What support do you have around you - family, friends etc? How old are your teenagers? Can they do more around the home to help?
You definitely need some 'you' time and some fun. Many people (including ourselves) often underestimate the effects of a cancer diagnosis - we tend to feel that once the visable effects have gone, we are back to normal. But the emotional trauma and the drugs we find ourselves on has a bigger impact than we give credit for. Be kind to yourself, you NEED to. Take a weeks holiday and stay in bed, try to cut down your hours a little, ask your GP to sign you off for a couple of weeks... ANYTHING that will help.
I know that at some point in the future i will have to make a similar decision as you did. My cancer diagnosis brough to the surface all the inadequaces in our 23 year marriage. I feel as if I've been given a second chance at life and don't want to squander it with someone who makes me sad. To be honest, I think he feels the same. I just don't have the energy to make that decision at the moment and the thought of being alone with MY teenagers scares the cr@p out of me.
You are obviously a strong and determined woman - make sure you get the help you need to carry on being so.
I just had to reply to this to offer some support. What a tough time you've had! I think you need to give yourself a bit of a pat on the back. Working 50+ hours a week on top of everything else is incredibly draining.
It is most certainly time to have some fun! I hope you have some support to get through this tough time. I too have been on Tamoxifen for just over a year. Not too tired at the moment but am getting increasingly forgetful-which is very worrying. I have heard that Tamoxifen can have an affect on cognitive abilities.
It might be worth a visit to your GP to explain how you are feeling. They might be able to help.
I started Tamoxifen just over a year ago and seemed to cope very well with it. My periods stopped around Christmas time and I feel as if I have aged five/ten years in the last six months - physically and mentally. I am now really tired and I feel as if I am wading through treacle - things at work take me much longer than I would expect. I am wondering if it's the Tamoxifen building up or just stress. Not long after my op I decided to end my 20+ year marriage and have therefore become a single mum to two teenagers, aswell as continuing to work full time, which is usually about 50 hours a week. I lost two stones in a few weeks when I first made the decision and have lost another half a stone since. It wasn't from dieting, it was feeling too anxious to eat or not having time to. I lost a lot of hair after I lost the weight initially but that is definitely growing back (I can see it's about an inch or so long now sitting on top of my other hair!) and my weight is stable now. I seem to be lacking in enthusiasm for anything and almost feel that I shouldn't do anything fun (I'm not sure I even remember what fun is or how to have it) because it would tempt fate and something else bad will happen. Has anyone else felt like this?